Georgia, 2002

Damaging Winds in Georgia, December 24, 2002

December 24, 2002 · NWS CHS · 12 events in 10 counties and zones

12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 24, 10:04 AM EST, 56 minutes earlier.

Area forecast discussion, Dec 24, 10:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1004 AM EST TUE DEC 24 2002

UPDATED ZONES TO INCLUDE TORNADO WATCH UNTIL 2 PM EST. RAISED TEMPS
IN THE INLAND SOUTH CAROLINA ZONE GROUP.

MARINE...CHANGED ALL COASTAL AND OFFSHORE ZONES TO SOUTHWEST DUE TO
WARM FRONT LIFTING NORTH.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...SMALL CRAFT ADVISORY AMZ350-352.

HSA/SCW
Hazardous weather outlook, Dec 24, 10:28 AM EST, 32 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241728-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING IN LAST LINE
NATIONAL WEATHER SERVICE CHARLESTON SC
1028 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES ARE POSSIBLE THROUGH EARLY AFTERNOON WITH DAMAGING WINDS
BEING THE MAIN THREATS. THE MAIN THREAT IS ALONG AND SOUTH OF A LINE
FROM BEAUFORT SOUTH CAROLINA TO STATESBORO GEORGIA. A TORNADO WATCH
IS IN EFFECT UNTIL 2 PM EST FOR JASPER AND BEAUFORT COUNTIES IN
SOUTH CAROLINA...AND CANDLER...BULLOCH...EFFINGHAM...TATTNALL...
EVANS ...CHATHAM...BRYAN...LIBERTY...LONG AND MCINTOSH COUNTIES IN
SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST WATCH INFORMATION AS
WELL AS THE DAY ONE CONVECTIVE OUTLOOK BOTH FROM THE STORM
PREDICTION CENTER AND SEVERE WEATHER OUTLOOKS FROM THE CHARLESTON
NATIONAL WEATHER SERVICE FOR MORE INFORMATION.

RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH WINDS...ON CHRISTMAS DAY...STRONG WESTERLY WINDS ARE EXPECTED
ACROSS THE AREA AND A WIND ADVISORY MAY BE REQUIRED. A WIND ADVISORY
FOR LAKE MOULTRIE IS EXPECTED WEDNESDAY WITH WEST WINDS IN THE 25 TO
35 KNOT RANGE.

RIVER FLOODING...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG
THE LOWER SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA THROUGH THE
WEEKEND. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT ISSUED BY
THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.

POSSIBLE HEAVY RAINFALL ON TUESDAY COULD LEAD TO MINOR FLOODING ON
THE OHOOPEE RIVER NEAR REIDSVILLE GEORGIA LATE IN THE WEEK. PLEASE
REFER TO THE LATEST RIVER FLOOD OUTLOOK FROM THE NATIONAL WEATHER
SERVICE FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY AFTERNOON IN
THE TORNADO WATCH AREA.

AUSTIN

In the hours before

Special weather statement, Dec 24, 5:25 AM EST, 5 hours 35 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
525 AM EST TUE DEC 24 2002

A COMPLEX LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OVER THE REGION
TODAY AND TONIGHT...BEFORE PASSING WELL NORTHEAST OF OUR AREA
ON CHRISTMAS DAY. WIDESPREAD THUNDERSTORMS ACROSS MISSISSIPPI AND
ALABAMA EARLY THIS MORNING...WILL MOVE INTO GEORGIA LATER THIS
MORNING. THESE STORMS ARE EXPECTED TO WEAKEN IN BOTH COVERAGE AND
INTENSITY AS THEY ENCOUNTER A MORE STABLE ATMOSPHERE.

A FEW THUNDERSTORMS MAY DEVELOP ACROSS PARTS OF SOUTHEAST GEORGIA
AND SOUTHERN SOUTH CAROLINA THIS AFTERNOON OR EARLY EVENING. AS THE
LOW LEVEL WIND FIELDS INCREASE TODAY...ISOLATED DAMAGING WIND GUSTS
ARE POSSIBLE IN ANY OF THE THUNDERSTORMS.

IF STORMS DO DEVELOP...THE MAIN FOCUSING MECHANISM WILL BE A WARM
FRONT WHICH IS EXPECTED TO MOVE INTO SOUTHERN SOUTH CAROLINA...MAINLY
ALONG COASTAL AREAS. SOUTH OF THE FRONT IN SOUTHEAST GEORGIA MAY BE
A MORE FAVORABLE AREA FOR STRONG STORMS LATER TODAY.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...DUE TO THE
UNCERTAINTY THUNDERSTORMS WILL DEVELOP WITH AN OVERALL LACK OF
INSTABILITY IN THE ATMOSPHERE.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

24
Special weather statement, Dec 24, 7:56 AM EST, 3 hours 4 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
756 AM EST TUE DEC 24 2002

A COMPLEX LOW PRESSURE SYSTEM WILL MOVE EAST OVER THE REGION TODAY
AND TONIGHT...BEFORE PASSING WELL NORTHEAST OF OUR AREA ON CHRISTMAS
DAY. WIDESPREAD THUNDERSTORMS ACROSS WESTERN GEORGIA AND ALABAMA
THIS MORNING...WILL MOVE INTO SOUTHEAST GEORGIA AND SOUTHERN
CAROLINA BY THIS AFTERNOON.

AS THE LOW LEVEL WIND FIELDS INCREASE DURING THE DAY...ISOLATED
DAMAGING WIND GUSTS ARE POSSIBLE IN A FEW OF THE THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT SPOTTERS
AND EMERGENCY MANAGERS SHOULD MONITOR FOR POSSIBLE WEATHER WATCHES
OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

24

The radar

The Charleston,SC radar (KCLX), 110 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
December 24, 11:00 AM EST
Where
Candler County, Aline
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -82.167

Several trees were down.

Thunderstorm Wind, Tattnall

When
December 24, 11:00 AM EST
Where
Tattnall County, 5 mi W of Glennville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.933, -82.017

Several trees and power lines were down.

Thunderstorm Wind, Evans

When
December 24, 11:15 AM EST
Where
Evans County, Claxton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.167, -81.917

Several trees, large limbs and power lines were down.

Thunderstorm Wind, Bulloch

When
December 24, 11:15 AM EST to 11:30 AM EST
Where
Bulloch County, Countywide
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -81.750

Numerous trees, large limbs, and power lines were down across the county.

Thunderstorm Wind, Liberty

When
December 24, 11:40 AM EST
Where
Liberty County, Allenhurst
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -81.617

Trees were downed by strong winds.

Thunderstorm Wind, Liberty

When
December 24, 11:40 AM EST
Where
Liberty County, Walthourville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.767, -81.633

Trees and power lines were down.

Thunderstorm Wind, Long

When
December 24, 11:45 AM EST
Where
Long County, Ludowici
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.700, -81.767

Numerous trees down in and around the town of Ludowici

Thunderstorm Wind, Bryan

When
December 24, 11:55 AM EST
Where
Bryan County, 3 mi NE of Pembroke
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.170, -81.583

Trees and large limbs were down.

Thunderstorm Wind, Effingham

When
December 24, 12:00 PM EST
Where
Effingham County, Rincon
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
32.300, -81.233

Several trees and large limbs were down.

Thunderstorm Wind, McIntosh

When
December 24, 12:15 PM EST to 12:25 PM EST
Where
McIntosh County, Countywide
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.517, -81.417

Numerous trees, large limbs, and power lines were down across the county.

Thunderstorm Wind, Chatham

When
December 24, 12:30 PM EST
Where
Chatham County, Savannah
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.050, -81.083

Several trees were down.

Thunderstorm Wind, Liberty

When
December 24, 12:40 PM EST
Where
Liberty County, 5 mi E of Riceboro
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
31.730, -81.350

Several trees were down along I-95.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321618, 5321622, 5321621, 5321667, 5321619, 5321620, 5321668, 5322127, 5322128, 5322131, 5322130, 5322129.